Kansas, 2017

Winter Weather in Kansas, January 4 to 5, 2017

January 4 to 5, 2017 · NWS GID · 4 events in 4 counties and zones

A narrow band of snow deposited 3 to 5 inches of snow over much of north central Kansas on this Wednesday and Thursday. The snow fell between 9 pm CST Wednesday and 9 am Thursday.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A narrow band of snow deposited 3 to 5 inches of snow over much of north central Kansas on this Wednesday and Thursday. The snow fell between 9 pm CST Wednesday and 9 am Thursday. The band ebbed and waned at various locations and times. The highest reflectivity (20 dBZ or more) was extremely narrow, at times only 10 miles wide. The highest amount reported was 5 inches in northwest Rooks County.

At the surface, arctic air was firmly entrenched over the Great Plains. The front that introduced the arctic air was over the Gulf of Mexico and the Rio Grande River. Throughout the day, arctic high pressure gradually slipped from Montana into Nebraska. In the upper-levels, the Westerlies were zonal. This snow band was generated by persistent mid-level frontogenesis. There was no synoptic-scale forcing, so snowfall amounts were light.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 4, 5:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 4, 5:42 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
542 PM CST Wed Jan 4 2017

.SHORT TERM...(This evening through Thursday)
Issued at 355 PM CST Wed Jan 4 2017

The biggest issue will be determining snow amounts and this could be
a bit tricky.

Temperatures are cold enough for 20 to 30:1 snow ratios, and even
though there is not a whole lot of moisture, the light and fluffy
snow could add up to a good couple of inches this evening for some
spots. After all is said and done, our total amounts should be in
the 1 to 3 inch range with a localized 4 inch here or there. I like
the HRRR the best for timing, and the snowfall could vary quite a
bit with just a difference of a couple hundredths qpf. For now, I
tamped down snow amounts a bit on the Nebraska side this evening,
while later on tonight I increased amounts for north central Kansas
to the 1 to 2 inch range as the band shifts south. Models
indicate a potential of some lingering snow in the early morning
on Thursday, but qpf amounts generally look fairly light. We'll
have to keep a close eye on north central Kansas in case they wind
up with a bit more qpf, but I've already gone a few hundredths
greater than Superblend as it stands now. Nonetheless, there could
be a narrow band that develops that gives us more.

.LONG TERM...(Thursday night through Wednesday)
Issued at 355 PM CST Wed Jan 4 2017

For the rest of the forecast, the arctic blast persists for the work
week and into Saturday, with a ridge ensuring a modest warmup into
the 40s for Sunday into next week. Not much at all change has
occurred from the previous forecast here.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening)
Issued at 542 PM CST Wed Jan 4 2017

The main aviation forecast concern is the continuation of snow and
how that will impact visibilities and ceiling height. Currently
ceilings are hovering around 3000ft...but upstream, ceilings are
in the MVFR range and expect that is possible at both KEAR/KGRI as
well through the majority of the snowfall. Visibilities will drop
with more moderate snow, but MVFR visibilities are also expected.
Brief periods of lower visibilities are possible if a heavier band
moves through, but this is not expected to be long lived. Will
monitor this and amend if necessary. Winds are generally light and
north to northeasterly. They will become more northwesterly
through the period and gusty by afternoon Thursday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Thursday for NEZ039>041-
     046>049-060>064-072>077-083>087.

KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Billings Wright
Hazardous weather outlook, Jan 4, 8:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CST WED JAN 4 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
060215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
810 PM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE MAJORITY OF SOUTH CENTRAL NEBRASKA IS UNDER A WINTER WEATHER
ADVISORY WITH 1 TO 3 INCHES OF SNOW POSSIBLE. PLEASE REFER TO THE
LATEST ADVISORY MESSAGE FOR FURTHER DETAILS. TO THE SOUTH OF THE
ADVISORY AREA...INCLUDING NORTH CENTRAL KANSAS COUNTIES...SNOW IS
ALSO EXPECTED THROUGH THE NIGHT. HOWEVER...BECAUSE TOTALS IN THIS
AREA ARE EXPECTED TO AVERAGE LESS THAN 1 TO 2 INCHES...THIS AREA
IS NOT INCLUDED IN THE ADVISORY.

IN ADDITION TO SNOWFALL CONCERNS...WIND CHILL VALUES TONIGHT ARE
EXPECTED TO DROP TO AT LEAST -5 TO -10 DEGREES ACROSS MOST OF THE
OUTLOOK AREA...WITH SOME AREAS NORTH OF NEBRASKA HIGHWAY 92 LIKELY
TO REACH -15 OR SLIGHTLY COLDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND CHILL VALUES THURSDAY WILL REMAIN BELOW ZERO THROUGHOUT THE
DAY ACROSS MOST OF THE OUTLOOK AREA...AND SHOULD BOTTOM OUT
BETWEEN -15 AND -20 NORTH OF NEBRASKA HIGHWAY 92. THE COLD WIND
CHILL VALUES WILL CONTINUE INTO FRIDAY MORNING...BOTTOMING OUT
BETWEEN -10 AND -15 SOUTH OF INTERSTATE 80 AND BETWEEN -15 AND -20
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS THROUGH
TONIGHT...ESPECIALLY THOSE OF 2 INCHES OR HIGHER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTPS://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT/PFANNKUCH/WESLEY

In the hours before

Local storm report, Jan 4, 8:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     SNOW             2 ENE KEARNEY           40.71N 99.05W
01/04/2017  M1.5 INCH        BUFFALO            NE   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS 1.5 INCHES OF
            NEW SNOW SINCE 5PM. 2.5 INCHES STORM TOTAL
            SNOW. .

&&

JMBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
January 4, 9:00 PM CST to January 5, 7:00 AM CST
Where
Phillips forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A narrow band of 3-5 of snow was reported across the area.

Winter Weather, Rooks

When
January 4, 9:00 PM CST to January 5, 7:00 AM CST
Where
Rooks forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A narrow band of 3-5 of snow was reported across the area.

Winter Weather, Osborne

When
January 4, 9:00 PM CST to January 5, 7:00 AM CST
Where
Osborne forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A narrow band of 3-5 of snow was reported across the area.

Winter Weather, Smith

When
January 4, 9:00 PM CST to January 5, 7:00 AM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A narrow band of 3-5 of snow was reported across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669166, 669167, 669168, 669169.